Alert archive / Alabama / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 82, NWS Tallahassee, FL

August 3, 2003Dale County, Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at Aug 3, 2003, 5:13 PM CDT for Dale County, Alabama. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2003, 5:13 PM CDT (22:13 UTC)
Expired
Aug 3, 2003, 5:45 PM CDT
In force
32 min
Issued by
NWS Tallahassee, FL
Area
Counties, with a storm outline in the text

County Dale County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 10.2 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2003-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1501 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2003-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1501 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
617 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

928 
WUUS52 KTAE 032213
SVRTLH
ALC045-032245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
512 PM CDT SUN AUG 3 2003

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DALE COUNTY IN SOUTHEAST ALABAMA

* UNTIL 545 PM CDT

* AT 512 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS OVER
  MABSON...OR ABOUT 4 MILES EAST OF OZARK...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ECHO...BELLS CROSSROADS BY 515 PM CDT...
  BERTHA...CLOPTON BY 520 PM CDT...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING
AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE
DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 60 MPH...DEADLY
LIGHTNING...AND VERY HEAVY RAIN.


LAT...LON 3153 8566 3137 8552 3136 8541 3162 8542
          3162 8556

$$

17-GOULD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 1:20 PM CDT, 3 hours 53 minutes earlier.

Area forecast discussion, Aug 3, 1:20 PM CDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION...CORRECT FORMAT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
220 PM EDT SUN AUG 3 2003

VISUAL SATELLITE HAS GOOD CLOUD STREETS OVER CWA WITH SW FLOW. WEAK
SEA BREEZE DRIFTING INLAND & WILL CONTRIBUTE TO CONVECTION
INITIATION ALONG WITH OUTFLOW BOUNDARIES & SHORTWAVE ENERGY. 12Z TLH
SOUNDING HAD A PRECIP WATER VALUE OF 1.94 INCH...LI OF -5.9...CAPE
OF 3122 J/KG...& SW-W FLOW SURFACE TO 20K FT. IR SATELLITE IMAGERY
HAS SHORTWAVE ROTATING IN THE BASE OF THE UPPER TROUGH OVER CENTRAL
AL & DEVELOPING CONVECTION OVER N GA TO AL. THIS FEATURE WILL
CONTINUE E THEN NE...BUT WILL SPAWN CONVECTION BACK TO FL PANHANDLE
THIS AFTERNOON TO EVENING. UP STREAM IN THE NW FLOW MORE SHORTWAVE
ENERGY SEEN & THIS TREND WILL CONTINUE INTO MONDAY. SURFACE ANALYSIS
HAS A WEAK TROUGH IN A SIMILAR LOCATION WITH THETA-E GRADIENT HIGHER
SOUTH...A BIT LESS TO NORTH. MIDDLE LEVEL STEERING FLOW WILL TAKE
CONVECTION E-NE THIS AFTERNOON TO EVENING. MESOETA HAS THIS
FEATURE...TAKES IT NE TONIGHT...SETTLES THINGS DOWN OVERNIGHT WITH
PATCHY LOW CLOUDS & FOG OVER PARTS OF CWA. ALTHOUGH THIS
RUN...MODELS NOT DEEPENING UPPER TROUGH OVER THE SE U.S AS MUCH AS
PREVIOUS RUNS. CONSEQUENTLY...MODEL QPF & POP A BIT LESS THAN
PREVIOUSLY EXPECTED...BUT STILL AROUND 50% EACH DAY TO EVENING.
MIDDLE TO LATE WEEK...MODELS DEEPEN THE UPPER TROUGH MORE TO THE
SOUTH & BRING SHORTWAVE ENERGY CLOSER TO THE CWA. WILL SEE POPS UP A
BIT AS TEMPS SETTLE AROUND 90.

.MARINE...WINDS MAY PICK UP TO THE 10KT RANGE LATE MON/TUES AND A
TAD MORE WESTERLY. NO OTHER HIGHLIGHTS.

.FIRE WX...RH VALUES REMAIN UP. NO CONCERNS

.EXTENDED...NO CHANGES AT THIS TIME. EXTENDED GFS/ETA & MRF DEEPEN
THE UPPER TROUGH OVER THE EAST LATER IN THE WEEK...WHICH WILL KEEP
AFTERNOON TO EVENING POPS AT LEAST AT 50% MOST OF CWA. TEMPS WILL
REMAIN BELOW NORMAL WITH LOWS IN THE LOWER/MID 70S...WHILE HIGHS
AROUND 90 INLAND AREAS...WHILE UPPER 80S TO NEAR 90 AT THE COAST.

.PRELIMINARY POINT TEMPS/POPS...

TLH 72 89 73 89 / 30 50 30 50
PFN 75 87 76 88 / 30 50 30 50
DHN 72 89 73 89 / 30 50 30 50
ABY 72 89 73 89 / 30 50 30 50
VLD 72 89 73 89 / 30 50 30 50
CTY 72 88 73 89 / 30 50 30 50
NOTE: EVENING POP MAY BE HIGHER THAN TONIGHTS POP

.TLH WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.

MCT
Hazardous weather outlook, Aug 3, 5:00 AM CDT, 12 hours 13 minutes before
GMZ750-755-770-775-ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-
142>148-155>161-041000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
600 AM EDT SUN AUG 3 2003

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED TODAY...BUT AFTERNOON SHOWERS AND
THUNDERSTORMS ARE FORECAST FOR ALL AREAS. SOME STRONG STORMS MAY
DEVELOP AND PRODUCE WIND GUSTS OF 30 MPH... FREQUENT CLOUD TO GROUND
LIGHTNING...AND POSSIBLY SOME SMALL HAIL. IN ADDITION...LOCALLY
HEAVY RAINFALL IN EXCESS OF TWO INCHES WILL BE POSSIBLE IN ISOLATED
STORMS...WHICH COULD CAUSE PONDING OF WATER ON ROADWAYS AND OTHER
POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH AFTERNOON AND
EVENING. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
NO HAZARDOUS WEATHER IS EXPECTED TODAY...AND SPOTTER ACTIVATION WILL
NOT BE REQUIRED.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

10-BOLINSKI

In the hours before

Special weather statement, Aug 3, 3:37 PM CDT, 1 hour 36 minutes before
FLZ011-013-032115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
437 PM EDT SUN AUG 3 2003

AT 337 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTHERN CALHOUN AND SOUTHERN JACKSON
COUNTIES...MOVING EAST-NORTHEAST AT 10 MPH.

THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH...PEA SIZED
HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND TORRENTIAL DOWNPOURS
WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS.

17-GOULD

Nearby

Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.